Published online Dec 6, 2021. doi: 10.12998/wjcc.v9.i34.10702
Peer-review started: June 3, 2021
First decision: July 15, 2021
Revised: August 3, 2021
Accepted: October 14, 2021
Article in press: October 14, 2021
Published online: December 6, 2021
Eosinophilic granulomatosis with polyangiitis (EGPA) is a multisystem disease characterized by allergic rhinitis, asthma, and a significantly high eosinophil count in the peripheral blood. It mainly involves the arterioles and venules. When the coronary arteries are invaded, it can lead to acute myocardial infarction (AMI), acute heart failure, and other manifestations that often lead to death in the absence of timely treatment.
A 69-year-old man was admitted to the emergency department due to chest pain for more than 1 h. He had a past history of bronchial asthma and chronic obstructive pulmonary disease and was diagnosed with AMI and heart failure. Thrombus aspiration of the left circumflex artery and percutaneous transluminal coronary angioplasty were performed immediately. After surgery, the patient was admitted to the intensive care unit. The patient developed eosinophilia, and medical history taking revealed fatigue of both thighs 1 mo prior. Local skin numbness and manifestations of peripheral nerve involvement were found on the lateral side of the right thigh. Skin biopsy of the lower limbs pathologically confirmed EGPA. The patient was treated with methylprednisolone combined with intravenous immunoglobulin and was discharged after 21 d. On follow-up at 7 d after discharge, heart failure recurred. The condition improved after cardiotonic and diuretic treatment, and the patient was discharged.
Asthma, impaired cardiac function, and eosinophilia are indicative of EGPA. Delayed diagnosis often leads to heart involvement and death.
Core Tip: Eosinophilic granulomatosis with polyangiitis is a rare disease. Clinicians should be alert to the possibility of non-atherosclerotic coronary stenosis when finding non-diffuse coronary artery disease. Herein, we report a 69-year-old man who was diagnosed with acute myocardial infarction and who subsequently experienced unexplained heart failure and cardiogenic shock. The patient was eventually diagnosed with eosinophilic granulomatosis with polyangiitis, and these heart manifestations were one of the multiple organ dysfunction. After treatment with methylprednisolone combined with intravenous human immunoglobulin, the patient’s condition improved and he was discharged. Follow-up showed that heart failure recurred at 7 d after discharge.